Alert archive / South Dakota / Heat Advisories in 2021

Heat Advisory 2, NWS Aberdeen, SD

June 15, 202111 counties in South Dakota

NWS Aberdeen, SD issued this heat advisory at Jun 15, 2021, 2:09 PM CDT for 11 counties in South Dakota. It took effect at Jun 16, 2021, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2021, 2:09 PM CDT (19:09 UTC)
In effect from
Jun 16, 2021, 1:00 PM CDT
Expired
Jun 16, 2021, 8:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Clark County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Spink County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS73 KABR 151909
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
209 PM CDT Tue Jun 15 2021

SDZ006-010-017>019-034>037-048-051-160315-
/O.NEW.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Brown-Edmunds-Faulk-Spink-Clark-Sully-Hughes-Hyde-Hand-Lyman-
Buffalo-
Including the cities of Aberdeen, Ipswich, Faulkton, Redfield, 
Clark, Onida, Pierre, Highmore, Miller, Kennebec, 
and Fort Thompson
209 PM CDT Tue Jun 15 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT WEDNESDAY...

* WHAT...Heat index values up to 105 expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Connelly
4 follow-up statements
628 
WWUS73 KABR 160236
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
936 PM CDT Tue Jun 15 2021

SDZ006-010-017>019-034>037-048-051-161100-
/O.CON.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Brown-Edmunds-Faulk-Spink-Clark-Sully-Hughes-Hyde-Hand-Lyman-
Buffalo-
Including the cities of Aberdeen, Ipswich, Faulkton, Redfield, 
Clark, Onida, Pierre, Highmore, Miller, Kennebec, 
and Fort Thompson
936 PM CDT Tue Jun 15 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values up to 106 expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota.

* WHEN...From 1 PM to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
175 
WWUS73 KABR 160822
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
322 AM CDT Wed Jun 16 2021

SDZ010-019-034-160930-
/O.CAN.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Edmunds-Clark-Sully-
Including the cities of Ipswich, Clark, and Onida
322 AM CDT Wed Jun 16 2021

...HEAT ADVISORY IS CANCELLED...

Temperatures in the 90s are still expected today.

$$

SDZ006-017-018-035>037-048-051-161630-
/O.CON.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Brown-Faulk-Spink-Hughes-Hyde-Hand-Lyman-Buffalo-
Including the cities of Aberdeen, Faulkton, Redfield, Pierre, 
Highmore, Miller, Kennebec, and Fort Thompson
322 AM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Spink, Buffalo, Faulk, Brown, Hughes, Hyde, Hand and 
  Lyman Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
165 
WWUS73 KABR 161349
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
849 AM CDT Wed Jun 16 2021

SDZ010-170100-
/O.EXA.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Edmunds-
Including the city of Ipswich
849 AM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Edmunds County.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

SDZ006-017-018-035>037-048-051-170100-
/O.CON.KABR.HT.Y.0002.210616T1800Z-210617T0100Z/
Brown-Faulk-Spink-Hughes-Hyde-Hand-Lyman-Buffalo-
Including the cities of Aberdeen, Faulkton, Redfield, Pierre, 
Highmore, Miller, Kennebec, and Fort Thompson
849 AM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Spink, Buffalo, Faulk, Brown, Hughes, Hyde, Hand and 
  Lyman Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
698 
WWUS73 KABR 170047
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
747 PM CDT Wed Jun 16 2021

SDZ006-010-017-018-035>037-048-051-170200-
/O.EXP.KABR.HT.Y.0002.000000T0000Z-210617T0100Z/
Brown-Edmunds-Faulk-Spink-Hughes-Hyde-Hand-Lyman-Buffalo-
Including the cities of Aberdeen, Ipswich, Faulkton, Redfield, 
Pierre, Highmore, Miller, Kennebec, and Fort Thompson
747 PM CDT Wed Jun 16 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures will continue to slowly fall through the evening.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this heat advisory went out at Jun 15, 12:00 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 12:00 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1200 PM CDT Tue Jun 15 2021

.UPDATE...
Issued at 1128 AM CDT Tue Jun 15 2021

In the near term, winds west river are a little gusty, otherwise
forecast is on track. Added a small mention of thunder in the
James valley with the warm advection push at 700mb tonight.
NAM Profiles are very similar to the last two mornings in central
SD with a moist layer just above the inversion resulting in some
convective instability, though this is really the only model
hinting at such though the GFS has some instability in a layer
around 500mb. No other changes of note.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 443 AM CDT Tue Jun 15 2021

The mid level dry air has backed all the way to the Missouri this
morning. The low over the Black Hills continues to help generate
some storms across western SD, but there has been little, if any,
movement east into central SD with limited forcing available.

Winds will increase out of the southeast today west of the James
Valley as the gradient tightens ahead of the low moving off the
Rockies. There will be a narrow corridor of moister air west river
in central SD tonight. Can't completely rule out a shower or two,
but left it below a weather mention in the grids for now given that
none of the CAMs solutions show any development.

The low will move off the Rockies and push east across the state on
Wednesday with breezy southerly winds ahead of the front and breezy
northerly winds behind it. The good mixing ahead of the front will
push temperatures up well into the 90s, perhaps touching 100 in a
few locales.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 443 AM CDT Tue Jun 15 2021

The biggest story of the extended at this point is a gradual cooling
trend back to near average temperatures through the period.  The
period starts out with an upper level Canadian low continuing to
knock down the ridge that has been in place.  At the surface, an
associated cold front will usher in cooler temperatures leading to
highs in the mid 80s to around 90 degrees for Thursday.  The upper
low will continue digging down towards the Great Lakes region
through Friday filtering in cooler air with highs returning to near
average in the low to mid 80s for Friday. Temperatures will briefly
rise a bit more for the weekend before another Canadian upper low
digs down into the north central US.  This time the low will
potentially be a bit further west/south thus drawing in even cooler
air than seen at the end of this week. This could lead to highs in
the 70s by early next week, which is actually a little bit below
average for this time of the year.

There are a few precipitation chances through the period. Initially,
some showers or thunderstorms are possible Wednesday night through
Thursday along with the cold frontal passage.  A better chance comes
towards the latter half of this weekend and into early next week as
multiple shortwaves passing through the area generate precipitation
chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1128 AM CDT Tue Jun 15 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions for all terminals with a southeast wind. Isolated
convection could develop over KABR early Wednesday but at this
time confidence is too low to include in the TAFs. Near the end of
the period, winds will shift to westerly behind a surface trough
for KPIR/KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Wise
LONG TERM...Telken
AVIATION...Connelly
Hazardous weather outlook, Jun 15, 4:32 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
432 AM CDT Tue Jun 15 2021

SDZ003>006-009-010-015>017-033>037-045-048-051-160945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
432 AM CDT Tue Jun 15 2021 /332 AM MDT Tue Jun 15 2021/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-018>023-160945-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
432 AM CDT Tue Jun 15 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few showers and thunderstorms are expected Wednesday evening into
Thursday morning. Some may be strong to severe with gusty winds and
hail over an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in South Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.